Virginia, 2007

Damaging Winds in Virginia, July 17, 2007

July 17, 2007 · NWS AKQ · 4 events in 3 counties and zones

Scattered severe thunderstorms produced wind damage across portions of central and south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms produced wind damage across portions of central and south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 17, 2:11 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 17, 2:11 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
311 PM EDT TUE JUL 17 2007

.SYNOPSIS...
WEAK HIGH PRESSURE REMAINS PARKED OFF THE SOUTHEAST COAST...KEEPING
A VERY WARM AND MOIST SOUTHWEST FLOW OVER THE AREA FOR MOST OF THE
WORK WEEK. A CHANGE FINALLY COMES ON FRIDAY AS A COLD FRONT MOVES
THROUGH THE AREA. THE WEEKEND IS EXPECTED TO BE MORE SEASONABLE AS
WEAK HIGH PRESSURE RETURNS.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
HAS BEEN A DECENT DAY SO FAR FOR THE NRN 1/3RD OF FA...AS WK FNTL
BNDRY MVD INTO SRN VA AND BEHIND IT...DWPTS LWRD INTO THE 50S/LWR
60S FOR THE MIDDAY/ERY AFTN HRS. MNWHL...S OF THE BNDRY...RMNG VRY
WRM/MOD HUMID...AND SCTD T DVLPG (ACRS XTRM SCNTRL VA INTO INTR NE
NC). THREAT WL BE STRNG PULSE TYPE STMS. WK S/W EXITING THE SRN
MTNS...MVG ACRS NRN NC OVRNGT...WL KP HIEST POPS ACRS SRN 1/2 OF
FA...AT LEAST UNTIL LT EVE HRS. WL CONT W/ ONLY ISLTD CVRG NRN 1/2
OF FA JUST IN CASE THERE IS DVLPMNT IN A FEW SPOTS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
WK TROUGH SFC-ALOFT SLIDING ACRS FA WED/WED EVE...COMBINED W/
CONTD LLVL MSTR (MOD HUMIDITY) SHOULD BE ENOUGH TO SPARK AT LEAST
SCTD CNVTN AGN. WL JUST BLANKET CVRG ACRS FA AT 40% FM MIDDAY
THROUGH EVE HRS WED. LTL/NO ORGANIZED TRIGGER FOR CNVTN AFT WED
EVE THROUGH THU. CONTD DP SWLY FLO...AND XPCTG ENUF SUBSIDENCE AHD
OF APPROACHING UPR LVL TROUGH/SFC CDFNT (THAT WL BE PUSHING
THROUGH OH VLY TWD MTNS) TO KP POPS AOB 20%. TEMPS THU MAY TAKE
AIM AT THE MID/UPR 90S IN MOST PLCS...AND W/ AVG DWPTS AOA
70...HEAT INDICES COULD APPROACH 103-105 DEGS F (THU AFTN).

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
CDFNT ENTERS THE MTNS THU NGT...WHL UPR LVL TROUGH AMPLIFIES SWD
THROUGH OH/TN VLYS. BACKING OF MID/UPR LVL FLO SHOULD KP POPS VRY
LO HERE THU NGT/ERY FRI. FNT SLOWING DN AS IT MVS ONTO THE CSTL
PLN ON FRI...BRINGS HIER POPS AND MR CLDNS. JUST HOW WDSPRD/SGFNT
PCPN IS (ON FRI) RMNS A QUESTION. SUBSTANTIAL AMPLIFICATION OF
TROUGH ALOFT INTO THE MDATLC STATES PUSHES LLVL BNDRY OFFSHR (FRI
NGT/ERY SAT)...WHR IT WILL LIKELY LINGER THROUGH THE WKND/INTO ERY
NEXT WK. COOLER/DRIER WX XPCTD THIS WKND ACRS FA. MED/XTNDD GUID
HVG TROUBLE DECIDING WHETHER THE TROUGH HANGS TOUGH OVR THE RGN
ERY/MID NEXT WK (STUCK BTWN THE CONTINENTAL RDG OUT W...AND THE
RDG OVR THE CNTRL ATLC)...OR LIFTS OUT THROUGH ERY NEXT WK.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
ANOTHER TYPICAL SUMMER DAY WITH A CHANCE OF AFTERNOON/EVENING
SHOWERS AND THUNDERSTORMS AND HAVE INCLUDED A TEMPO GROUP TO REFLECT
THAT POSSIBILITY. OTHERWISE MOSTLY VFR THE NEXT FEW DAYS WITH
OCCASIONAL MVFR AND IFR INVOF SHRAS/TSRAS OR MORNING FOG. THE
WEEKEND INTO MONDAY LOOKS TO BE ALL VFR AS THINGS GET SCOURED OUT
AFTER FRONTAL PASSAGE FRIDAY.

&&

.MARINE...
OVER THE NEXT FEW HOURS OR SO...THE ONLY REAL CONCERN WILL BE
CHANCES FOR THUNDERSTORM DEVELOPMENT INTO THE EVENING AND THE GUSTY
WINDS THAT MAY BE ASSOCIATED WITH THEM. WL MONITOR AND ISSUE MARINE
STATEMENTS OR WARNINGS IF NEED BE. OTHERWISE....SCA CHANCES MINIMAL
UNTIL THE APPROACH AND PASSAGE OF THE FRONTAL BOUNDARY ON FRIDAY.
WINDS WILL BE PREVAILING SOUTHERLY THROUGH FRIDAY...SWINGING AROUND
TO THE NW AND N. THE SURGE WITH THE FRONT WILL LIKELY INCREASE WAVES
AND SEAS OVER THE BAY AND COASTAL WATERS INTO THE WEEKEND.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...25
NEAR TERM...25
SHORT TERM...25
LONG TERM...25
AVIATION...KLL
MARINE...KLL
Hazardous weather outlook, Jul 17, 3:30 AM EST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
430 AM EDT TUE JUL 17 2007

ANZ630>633-650-652-654-656-658-MDZ021>025-NCZ012>017-030>032-102-
VAZ048-049-060>100-180830-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
430 AM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE THIS AFTERNOON
ACROSS THE AREA. A FEW OF THESE STORMS MAY PRODUCE GUSTY
WINDS...SMALL HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGHOUT
THE WEEK. A FRONT IS EXPECTED TO MOVE TOWARDS THE AREA ON
FRIDAY...FURTHER INCREASING THE THUNDERSTORM THREAT. THIS FRONT
WILL STALL JUST SOUTH OF THE AREA FOR THE WEEKEND...KEEPING SLIGHT
RAIN CHANCES IN THE FORECAST THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MCNATT

In the hours before

Special weather statement, Jul 17, 12:37 PM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
137 PM EDT TUE JUL 17 2007

NCZ012-013-030-VAZ060-061-065>068-079-080-087-171945-
NORTHAMPTON NC-HERTFORD-BERTIE-PRINCE EDWARD-CUMBERLAND-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-BRUNSWICK-DINWIDDIE-
GREENSVILLE-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...FARMVILLE...
SOUTH HILL...CREWE...LAWRENCEVILLE...EMPORIA
137 PM EDT TUE JUL 17 2007

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTH
CENTRAL VIRGINIA INTO INTERIOR NORTHEAST NORTH CAROLINA. THE
STORMS WILL MAINLY ALONG AND WEST OF A FARMVILLE VIRGINIA TO
AHOSKIE LINE THROUGH 230 PM. STRONGER STORMS WILL CONTAIN FREQUENT
CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN...GUSTY WINDS TO ABOUT
40 MPH...AND EVEN SMALL HAIL.

25
Local storm report, Jul 17, 12:42 PM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
142 PM EDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     2 NNE EXIT 136 ALONG I  38.01N 78.19W
07/16/2007                   LOUISA             VA   PUBLIC

            ROOF BLOWN OFF OF BARN...ABOUT 4 MILES SOUTH OF BOSWELLS
            TAVERN IN WESTERN LOUISA COUNTY.

&&

MONTEFUSCO
Special weather statement, Jul 17, 2:13 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
313 PM EDT TUE JUL 17 2007

NCZ012-VAZ065-066-079-080-087-088-092-172015-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-LUNENBURG VA-MECKLENBURG
VA-NORTHAMPTON NC-SOUTHAMPTON VA-SUSSEX VA-
313 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS MOVING THROUGH SOUTH CENTRAL VIRGINIA AND
NORTHAMPTON COUNTY NORTH CAROLINA...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 10 MILES SOUTHEAST OF
LAWRENCEVILLE...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR ANTE AT 320 PM EDT...BRINK AT 330 PM EDT...RADIUM AT
345 PM EDT...DURAND AT 350 PM EDT...EMPORIA RESERVOIR AT 355 PM
EDT...EMPORIA AT 400 PM EDT.

WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. SMALL HAIL WILL BE POSSIBLE AS
WELL.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

BROWN
Special weather statement, Jul 17, 2:18 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
318 PM EDT TUE JUL 17 2007

NCZ013>017-030>032-VAZ097-098-172015-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-GATES NC-HERTFORD
NC-PASQUOTANK NC-PERQUIMANS NC-VIRGINIA BEACH VA-WESTERN CURRITUCK
NC-
318 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH CAROLINA...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 7 MILES SOUTH OF RYLAND...MOVING
EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR YEOPIM STATION
AT 330 PM EDT...BEACH SPRINGS AT 335 PM EDT...SMITHTOWN AT 340 PM
EDT...WINFALL AT 345 PM EDT...FORESTBURG AT 355 PM EDT...CHAPANOKE
AT 400 PM EDT. IN ADDITION...ISOLATED STORMS ARE DEVELOPING OUT
AHEAD OF THIS MAIN LINE...AND MAY AFFECT PORTIONS OF HAMPTON ROADS
BETWEEN 330 AND 430 PM.

WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. SMALL HAIL WILL BE POSSIBLE
WITH THE STRONGEST STORMS.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

BROWN
Special weather statement, Jul 17, 3:40 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 PM EDT TUE JUL 17 2007

VAZ060-061-066>068-070-080-172145-
AMELIA VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA-LUNENBURG
VA-NOTTOWAY VA-PRINCE EDWARD VA-
440 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS MOVING ACROSS SOUTH CENTRAL VIRGINIA...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODERATE TO HEAVY RAIN WITH EMBEDDED STRONG THUNDERSTORMS FROM 10
MILES SOUTHWEST OF HAMPDEN SYDNEY TO DINWIDDIE...OR FROM 8 MILES
NORTH OF CHARLOTTE COURT HOUSE TO DINWIDDIE...MOVING NORTH AT 10
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  DINWIDDIE AROUND 445 PM EDT...
  CREWE AROUND 455 PM EDT...
  HAMPDEN SYDNEY AROUND 505 PM EDT...
  FARMVILLE AROUND 525 PM EDT...
  MANNBORO AROUND 530 PM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

LYNCH
Special weather statement, Jul 17, 3:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
442 PM EDT TUE JUL 17 2007

VAZ092-093-096-172145-
ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA-
442 PM EDT TUE JUL 17 2007

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHEAST VIRGINIA...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG LINE OF THUNDERSTORMS FROM DOWNTOWN SUFFOLK TO
FRANKLIN...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR   HOLLAND AROUND 500 PM EDT...

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN

The radar

The Norfolk radar (KAKQ), 131 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince Edward

When
July 17, 4:00 PM EST
Where
Prince Edward County, 5 mi S of Hampden Sydney
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.158, -78.470

Trees were downed near Route 604.

Thunderstorm Wind, Chesterfield

When
July 17, 4:30 PM EST
Where
Chesterfield County, Winterpock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
37.350, -77.730

Trees were downed by wind gusts estimated at 58 mph.

Thunderstorm Wind, Chesterfield

When
July 17, 4:40 PM EST
Where
Chesterfield County, 3 mi W of Matoaca
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.230, -77.534

Trees were downed on River Road.

Thunderstorm Wind, Lunenburg

When
July 17, 4:45 PM EST
Where
Lunenburg County, Victoria
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.980, -78.230

Trees were downed across State Highway 723.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47269, 47271, 47273, 47274.